Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 202, NWS Mobile, AL

June 17, 2022Clarke County, Monroe County, Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 17, 2022, 5:38 PM CDT for Clarke County, Monroe County, Wilcox County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2022, 5:38 PM CDT (22:38 UTC)
Expired
Jun 17, 2022, 6:09 PM CDT
In force
31 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clarke County, AL, Monroe County, AL, Wilcox County, AL

The radar

The Mobile radar (KMOB), 136 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1535 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WUUS54 KMOB 172238
SVRMOB
ALC025-099-131-172330-
/O.NEW.KMOB.SV.W.0202.220617T2238Z-220617T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
538 PM CDT Fri Jun 17 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  North central Monroe County in south central Alabama...
  Northeastern Clarke County in southwestern Alabama...
  Southwestern Wilcox County in south central Alabama...

* Until 630 PM CDT.

* At 538 PM CDT, a severe thunderstorm was located 5 miles northeast
  of Fulton, or 6 miles southeast of Thomasville, moving southeast at
  10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Whatley and Fulton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3187 8779 3195 8760 3170 8740 3159 8769
TIME...MOT...LOC 2238Z 334DEG 10KT 3185 8766 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
440 
WWUS54 KMOB 172309
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
609 PM CDT Fri Jun 17 2022

ALC025-099-131-172319-
/O.CAN.KMOB.SV.W.0202.000000T0000Z-220617T2330Z/
Monroe AL-Clarke AL-Wilcox AL-
609 PM CDT Fri Jun 17 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MONROE...
NORTHEASTERN CLARKE AND SOUTHWESTERN WILCOX COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled.

LAT...LON 3187 8779 3195 8760 3170 8740 3159 8769
TIME...MOT...LOC 2306Z 334DEG 10KT 3177 8761 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:43 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 17, 3:43 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
343 PM CDT Fri Jun 17 2022

.NEAR TERM UPDATE /Now Through Saturday/...Hot and humid conditions
continue through the period as a deep layer ridge of high pressure
builds just west of the area. Temperatures may be a few degrees
warmer on Saturday as slightly warmer 850 mb temps move into the
area. This combined with decreasing soil moisture will send highs
into the upper 90s and low 100s. If we reach 100 at KMOB, it will be
the first 100 since 2019. The hot temps combined with the high
humidity levels will send heat index values into the 106-112 range
on Saturday afternoon. A heat advisory continues today and another
heat advisory will be issued for Saturday across the entire area. A
few weak impulses may move southward across the area on Saturday in
the northerly flow on the east side of the ridge. If these are able
to overcome the strong mid/upper level subsidence, then isolated
showers and thunderstorms will be possible. Any storm that manages
to develop could become strong to briefly severe with potential for
strong to locally damaging winds given expected high CAPE/DCAPE
values during the afternoon. /13

&&

.SHORT TERM /Saturday night Through Monday night/...Upper level high
pressure shifts east over the Lower Mississippi River Valley,
sandwiched between an eastward shifting upper level trough
stretching south over the western Atlantic from New England, and an
upper trough over the northwestern Conus. Shortwave energy moving
through the western upper trough will flatten an upper ridge
stretching north from the upper high, but for the forecast area and
nearby, high pressure dominates. An upper level shortwave trough
will move south along the east side of the ridge Saturday night,
with a weak front moving south over the Southeast Saturday night
into Sunday in response.

Temperatures above seasonal norms are expected, with a slight
chance of showers and thunderstorms Saturday night as the front
moves south across the forecast area. High temperatures in the mid
to upper 90s are expected Sunday and Monday. The front will bring
a drier airmass to the Southeast and allow for better overnight
cooling Saturday night. Temperatures dropping into the upper 60s
to low 70s over most of the forecast area (upper 70s along the
coast) are expected. From there, low temperatures see an upward
trend as the center of the upper ridge comes closer to the
forecast area, with low to mid 70s expected, upper 70s along the
coast.
/16

&&

.EXTENDED TERM /Tuesday Through Friday/...Upper level shortwave energy
moving east over the northern half of the Conus continues to shift
the East Coast trough off to the east, along with flattening the
upper ridge, and shifting it west a bit. Guidance varies in how
much of an western shift, with the GFS more so as compared to the
ECMWF. By the end of week, differences between the GFS and ECMWF
vary by 10 degrees in some places due to the differences in the
upper ridge. Also, the GFS is advertising a better moisture
return, and with less upper subsidence, higher PoPs by the end of
the forecast. Looking at the ensembles, all maintain temperatures
well above seasonal norms. Have went between the GFS and ECWMF,
with an ensemble nudge towards the ECMWF solution. Rain makes an
appearance the end of the forecast. With the inconsistency in the
guidance, have not deviated from the NBM, thus a slight chance of
thunderstorms are possible on Friday.
/16

&&

.MARINE...No impacts expected other than locally higher winds and
seas possible near isolated thunderstorms. /13

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      77 101  71  95  73  95  75  95 /  10  20  20  10  10  10   0  10
Pensacola   80  98  74  95  76  92  77  93 /  10  10  20  10  10  10   0  10
Destin      80  94  77  93  78  90  79  91 /  10  10  20  10  10  10   0   0
Evergreen   75  99  67  94  69  97  71  97 /  20  20  10   0   0   0   0   0
Waynesboro  74  98  66  94  67  97  71  97 /  20  20  10   0   0  10   0   0
Camden      74  98  67  92  69  97  72  97 /  30  20  10   0   0   0   0   0
Crestview   75 100  68  96  69  97  70  96 /  10  20  20  10  10  10   0  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ051>060-261>266.

     Heat Advisory from 11 AM to 7 PM CDT Saturday for ALZ051>060-
     261>266.

FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.

     Heat Advisory from 11 AM to 7 PM CDT Saturday for FLZ201>206.

MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
     079.

     Heat Advisory from 11 AM to 7 PM CDT Saturday for MSZ067-075-076-
     078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jun 17, 3:58 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Mobile AL
358 PM CDT Fri Jun 17 2022

ALZ051-172145-
Choctaw AL-
358 PM CDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of northeastern Choctaw
County through 445 PM CDT...

At 358 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Pennington, or 14 miles northeast of Butler,
moving south at 5 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3230 8800 3228 8801 3228 8802 3227 8802
      3226 8801 3218 8801 3215 8802 3215 8803
      3214 8804 3211 8811 3225 8816
TIME...MOT...LOC 2058Z 340DEG 5KT 3222 8803

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
Special weather statement, Jun 17, 5:30 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Mobile AL
530 PM CDT Fri Jun 17 2022

ALZ053>055-172315-
Wilcox AL-Clarke AL-Monroe AL-
530 PM CDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of north central
Monroe, northeastern Clarke and southwestern Wilcox Counties through
615 PM CDT...

At 529 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles east of Thomasville, moving southeast at
10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thomasville and Pine Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3193 8777 3201 8758 3176 8738 3165 8767
TIME...MOT...LOC 2229Z 334DEG 10KT 3191 8764

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:28 PM CDTSpecial Weather StatementMOBCrenshaw47 min
Jun 16, 7:52 PM CDTSpecial Weather StatementMOBButler23 min
Jun 16, 8:07 PM CDTSpecial Weather StatementMOBCrenshaw23 min
Jun 16, 9:03 PM CDTSpecial Weather StatementMOBCovington42 min
Jun 16, 9:37 PM CDTSpecial Weather StatementMOBCrenshaw38 min
Jun 17, 1:32 PM CDTHeat AdvisoryMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more29 hr
Jun 17, 3:58 PM CDTSpecial Weather StatementMOBMarengo47 min
Jun 17, 5:30 PM CDTSpecial Weather StatementMOBClarke45 min
Jun 17, 6:17 PM CDTSpecial Weather StatementMOBClarke43 min
Jun 17, 6:28 PM CDTSevere Thunderstorm WarningMOBClarke19 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.